Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 7, 2009, 1:40 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2009, 1:40 PM MDT (19:40 UTC)
- Expired
- Jun 7, 2009, 2:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 1:49 PM MDT | TORNADO | 5 S Buckley Afb, CO | TOUCHDOWN 5S BUCKLEY AFB. WAS ON GROUND FOR ESTIMATED 30 MINUTES WITH AN 8-11 MILE PATH SSE ACROSS EXTREME SOUTHEAST AURORA. TORNADO AND DEBRIS CLOUD WAS 3/4 MILE IN DIAMETER AT PEAK. STRUCTURAL DAMAGE WAS NOTED TO SOUTHLANDS SHOPPING CENTER. DEBRIS WAS OBSERV |
| Jun 7, 2:18 PM MDT | HAIL 1.25 | Se Aurora, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 11:02 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBOU 071940 TORBOU COC005-031-072015- /O.NEW.KBOU.TO.W.0005.090607T1940Z-090607T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 140 PM MDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL DENVER COUNTY IN NORTHEAST COLORADO * UNTIL 215 PM MDT * AT 140 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD OVER SOUTH CENTRAL DENVER. THIS STORM WAS MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTHEASTERN CENTENNIAL...SOUTH CENTRAL DENVER AND WEST CENTRAL AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3974 10484 3963 10472 3961 10488 3969 10496 TIME...MOT...LOC 1940Z 261DEG 12KT 3966 10490 $$ RJK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:08 AM MDT, 10 hours 32 minutes earlier.
Area forecast discussion, Jun 7, 3:08 AM MDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 308 AM MDT SUN JUN 7 2009 .SHORT TERM...COLD FRONT IS CURRENTLY BACKING SOUTHWEST ACROSS THE FORECAST AREA. WEAK OUTFLOW FROM THUNDERSTORMS OVER SOUTHERN WYOMING AND NORTHERN COLORADO IS PUSHING THROUGH THE DENVER METRO AREA NOW. THE COLD FRONT RUNS FROM FORT COLLINS TO FORT LUPTON TO BYERS. AT ITS CURRENT PACE THE FRONT WILL BE THROUGH MOST OF THE METRO AREA BY SUNRISE. AIR BEHIND THE FRONT IS VERY MOIST AND COOLER. DEW POINTS BEHIND THE FRONT OVER NORTHEAST ARE IN THE MID 50S. THIS WILL RESULT IN LOW CLOUDS AND FOG THIS MORNING. AT THE UPPER LEVELS...A SHORT WAVE TROUGH OVER UTAH WILL MOVE ACROSS NORTHERN COLORADO TODAY. THE LIFT FROM THE SHORT WAVE COMBINED WITH THE MOISTURE BEHIND THE FRONT SHOULD PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. THE AMOUNT OF THUNDERSTORM ACTIVITY AND THE STRENGTH OF IT WILL DEPEND ON HOW MUCH CLEARING OCCURS LATE THIS MORNING AND THIS AFTERNOON. LOOKS LIKE IT WILL BE SLOW TO CLEAR OUT TODAY AND AFTERNOON HEATING WILL BE SLOW. LOWERED HIGH TEMPERATURES TO THE 60S FOR MOST LOCATIONS TODAY WHICH WILL LIMIT HOW UNSTABLE IT WILL BE THIS AFTERNOON. IF CURRENT FORECASTED HIGHS PAN OUT CAPES WILL REMAIN BELOW A 1000 J/KG. THIS WILL MAKE IT HARD FOR STORMS TO BECOME SEVERE BUT NOT IMPOSSIBLE. .LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE GRIDS. A PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO THROUGH WEDNESDAY...WITH A CLOSED LOW OVER SRN PORTIONS OF ALBERTA/ SASKATCHEWAN PROVINCES AND AN UPPER LEVEL RIDGE OVER TX. ON MONDAY ...COOLER TEMPERATURES WILL BE IN PLACE WITH A COLD FRONT SETTLING ALONG THE FRONT RANGE AND PALMER DIVIDE. THE AMS MAY BE FAIRLY CAPPED OVER THE NERN PLAINS...BUT NAM12 SOUNDINGS SHOW SUFFICIENT INSTBY ALONG THE FRONT RANGE AND PALMER DIVIDE WITH CAPES FM 800-1100 J/KG IN THE AFTN. ENUF SPEED/DIRECTIONAL SHEAR IN THE SOUNDINGS TO SUGGEST A CHANCE OF SVR STORMS MAINLY SOUTH AND EAST OF DENVER. THE BEST POTENTIAL FOR STORMS WILL BE ALONG THE PALMER DIVIDE....ALONG THE LEADING EDGE OF THE FRONTAL BOUNDARY. ON TUESDAY...THE UPPER LEVEL RIDGE IS PROGGED TO AMPLIFY SOMEWHAT WITH A SURFACE TROF ALONG THE FRONT RANGE. SURFACE DEWPOINTS SHUD DECREASE ALONG THE FRONT RANGE WITH THE LOW LEVEL THETA-E AXIS AGAIN SHIFTING TO THE EAST. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AFTN/EVNG IS EXPECTED TO OCCUR TOWARDS THE NORTHERN AND EASTERN BORDERS. TUESDAY NIGHT INTO WEDNESDAY...MID AND UPPER LEVEL MOISTURE WILL INCREASE OVER WRN AND NRN COLORADO AHD OF AN UPPER LEVEL TROF OVER THE WEST COAST. THIS SYSTEM IS PROGGED TO LIFT NORTHEAST ACRS CO ON WEDNESDAY AFTN. LOW LEVEL MSTR WILL AGAIN INCREASE AS A SURFACE HIGH OVER THE NRN PLAINS PUSHES ANOTHER COLD FRONT INTO THE CWFA. AS A RESULT...THERE WILL BE A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS OVER NERN CO WEDNESDAY AND WEDNESDAY NIGHT. MORE RIDGING IS EVIDENT OVER COLORADO OVER THE LATTER HALF OF THE WEEK...BUT A TROF OVER THE PACIFIC NORTHWEST MAY CONTINUE TO KEEP AN UNSETTLED SOUTHWESTERLY FLOW ALOFT OVER THE STATE...WITH A CHANCE/SLGT CHC OF AFTN/EVNG TSTMS FOR THURSDAY THROUGH SATURDAY. && .AVIATION...LOW CLOUDS AND FOG WILL FORM BEHIND A COLD FRONT BY 12Z. CEILINGS WILL BE 500 TO 1000 FEET AND VISIBILITY MAY BE REDUCED TO BELOW MILE AT TIMES. THE LOW CLOUDS AND FOG WILL LIFT LATE THIS MORNING AS THE AIRMASS WARMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 18Z WITH HEAVY RAIN...SMALL HAIL AND OUTFLOW WIND GUSTS TO 30 KNOTS BEING THE MAIN THREATS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/COOPER
Hazardous weather outlook, Jun 7, 10:33 AM MDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1033 AM MDT SUN JUN 07 2009 COZ030>051-081200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1033 AM MDT SUN JUN 07 2009 ...SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP OVER THE MOUNTAINS AND ADJACENT PLAINS THROUGH NOON...THEN SPREAD OUT OVER THE NORTHEAST PLAINS THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZED...DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN. A DRY LINE IS ALSO SETTING UP ALONG THE PALMER DIVIDE WHICH MAY ALSO FOCUS THUNDERSTORMS WITH THE POTENTIAL FOR AN ISOLATED TORNADO. AN STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN COLORADO THIS AFTERNOON RESULTING IN THE SCATTERED THUNDERSTORMS. STORMS WILL DIMINISH LATER THIS AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS THE DISTURBANCE MOVES TO THE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR EACH DAY. WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE IS EXPECTED TO BE SUFFICIENT ENOUGH TO BRING A THREAT OF A FEW SEVERE STORMS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY NOON ACROSS THE NORTHEAST PLAINS OF COLORADO. SWE/DBB
In the hours before
Special weather statement, Jun 7, 10:43 AM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT SUN JUN 7 2009 COZ035-038-071715- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 1043 AM MDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY NORTHWESTERN WELD COUNTY AT 1041 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF CARR...OR 16 MILES NORTH OF FORT COLLINS...MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ROCKPORT...NATURAL FORT REST AREA AND CARR. LAT...LON 4099 10465 4072 10472 4071 10510 4099 10511 TIME...MOT...LOC 1641Z 256DEG 11KT 4079 10499 SWE
Local storm report, Jun 7, 1:00 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
100 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 3 ENE FORT COLLINS 40.57N 105.02W
06/07/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
SHREDDING LEAVES. MINOR STREET FLOODING.
&&
FREDINLocal storm report, Jun 7, 1:08 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
108 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 2 NE WELLINGTON 40.72N 104.97W
06/07/2009 M1.25 INCH LARIMER CO TRAINED SPOTTER
1248 PM HAIL 3 ENE FORT COLLINS 40.57N 105.02W
06/07/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
SHREDDING LEAVES. MINOR STREET FLOODING.
&&
FREDINLocal storm report, Jun 7, 1:37 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
137 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 3 S DENVER 39.68N 104.96W
06/07/2009 M1.25 INCH DENVER CO TRAINED SPOTTER
DENVER UNIVERSITY
1250 PM HAIL 2 NE WELLINGTON 40.72N 104.97W
06/07/2009 M1.25 INCH LARIMER CO TRAINED SPOTTER
1248 PM HAIL 3 ENE FORT COLLINS 40.57N 105.02W
06/07/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
SHREDDING LEAVES. MINOR STREET FLOODING.
&&
FREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:48 PM MDT | Special Weather Statement | BOU | Sedgwick | 27 min |
| Jun 6, 8:18 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 42 min |
| Jun 6, 11:27 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 48 min |
| Jun 7, 12:08 AM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 38 min |
| Jun 7, 12:01 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 59 min |
| Jun 7, 12:55 PM MDT | Areal Flood Advisory | BOU | Larimer, Weld | 55 min |
| Jun 7, 1:16 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Weld | 19 min |
| Jun 7, 1:28 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 62 min |
| Jun 7, 1:53 PM MDT | Tornado Warning | BOU | Arapahoe, Douglas, Elbert | 37 min |
| Jun 7, 2:12 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 20 min |
| Jun 7, 2:24 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 51 min |
| Jun 7, 3:12 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 33 min |
| Jun 7, 3:24 PM MDT | Tornado Warning | BOU | Adams | 31 min |
| Jun 7, 3:43 PM MDT | Tornado Warning | BOU | Lincoln, Washington | 47 min |
| Jun 7, 4:05 PM MDT | Tornado Warning | BOU | Washington | 40 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.